Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 55, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2018, 7:10 PM MDT for Santa Fe County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 7:10 PM MDT (01:10 UTC)
- Expired
- Jul 23, 2018, 9:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 97 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:25 PM MDT | FLASH FLOOD | Santa Fe, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3243 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WGUS55 KABQ 240110
FFWABQ
NMC049-240315-
/O.NEW.KABQ.FF.W.0055.180724T0110Z-180724T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
710 PM MDT MON JUL 23 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Northern Santa Fe County in north central New Mexico...
* Until 915 PM MDT.
* At 709 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Santa Fe, Eldorado At Santa Fe, Hyde Memorial State Park, Tesuque
and La Cienega.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.
&&
LAT...LON 3582 10581 3572 10577 3567 10587 3555 10595
3556 10614 3557 10616 3563 10611 3576 10609
$$
331 follow-up statement
541
WGUS75 KABQ 240309
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
909 PM MDT MON JUL 23 2018
NMC049-240316-
/O.EXP.KABQ.FF.W.0055.000000T0000Z-180724T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Fe-
909 PM MDT MON JUL 23 2018
...THE FLASH FLOOD WARNING FOR NORTHERN SANTA FE COUNTY WILL EXPIRE
AT 915 PM MDT...
Flood waters will continue to slowly recede during the next hour.
Please continue to heed any remaining road closures.
LAT...LON 3582 10581 3572 10577 3567 10587 3555 10595
3556 10614 3557 10616 3563 10611 3576 10609
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:58 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 23, 4:58 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 458 PM MDT Mon Jul 23 2018 .AVIATION... 00Z TAF CYCLE Upper high center over central NM at 23Z will drift to the west during the next 24 hrs. Sct to nmrs showers and tstms will continue to rotate around the high over NM through 24/06Z and possibly until 24/12Z, with the bulk of the showers and storms ending up over ne and east central NM, where the focus for the stronger storms with hail, gusty outflow winds to 45kt and heavy rainfall are expected. Expect brief mt obscurations due to MVFR/IFR cigs/vsbys in the stronger storms areawide. Local MVFR cigs possible along the east slopes of the Sangre de Cristo mts around 24/06Z-13Z. An east wind into KABQ is expected to redevelop with gusts to around 35kt, but timing/strength is a little uncertain due to exactly how convection continues to develop this evening. && .PREV DISCUSSION...237 PM MDT Mon Jul 23 2018... .SYNOPSIS... An active, unsettled weather pattern through at least next weekend. A strong back door cold front has delivered fresh, low level moisture to eastern and central NM. This will result in widespread showers and thunderstorms over much of the area, but especially from the central mountains east to the TX border. Severe weather is possible in the northeast today and Tuesday. Flash flooding will be a concern each day, especially on recent burn scars. && .DISCUSSION... Despite a large high pressure area centered over western NM showers and thunderstorms have erupted over the western and northern mountains this afternoon, thanks to a fresh supply of low level moisture in the wake of last nights back door cold front. The front made it to the Continental Divide this morning. Showers and storms will continue to develop over the west and central areas through this afternoon, spilling into the northeast and east central areas this evening. Flash flooding will be a concern, primarily over the northern mountains. Isolated severe weather will impact the northeast. Pretty much a carbon copy for tomorrow with scattered to numerous showers and thunderstorms in the afternoon into the night, favoring the northern mountains. Isolated severe weather is again possible in the northeast, while local flash flooding is possible, the biggest threat probably in the northern mountains again. Not much change for Wednesday with the best chances of showers and storms from the central mountains eastward. A back door cold front will renew the low level moisture Wednesday night into Thursday. Thursday will be very active, with Friday and the weekend backing off just a little. The threat for flash flooding will continue, actually becoming an even bigger concern from late week through the weekend, due to antecedent conditions potentially being much wetter. Isolated severe weather cannot be ruled out midweek through next weekend, but the bigger story will be the heavy rain. CHJ && .FIRE WEATHER... The back door cold front that raced through the state overnight has replenished low level moisture across the area. As a result, a better crop of showers and thunderstorms have developed across the northern and western mountains. Storms across the west will move slowly toward north, while storms across the north will move toward the east and southeast around 5 to 10 mph through the evening. Much of the thunderstorm activity through tonight will favor the northeast quarter of the state as storms roll off the northern mountains. Any storm will be capable of frequent lightning, small hail, strong outflow winds, heavy rain and flash flooding. Burn scars will be the most susceptible to flash flooding. Another strong gap wind is expected tonight across the Rio Grande Valley which will again push moisture westward. The upper level high that has been centered over NM will also shift westward. The combination of these will lead to another active day on Tuesday. This active shower and thunderstorm period will continue through the end of the week, and perhaps into next week thanks to several disturbances rounding the high and associated moist boundaries shifting into NM. Thus, look for temperatures to trend downward, closer to normal July values, while humidity values trend upward. Ventilation rates will generally be good to excellent, though pockets of poor ventilation are possible in areas of persistent convection. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ511>515-518-527>529. &&
Hazardous weather outlook, Jul 23, 3:34 AM MDT, 15 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 334 AM MDT Mon Jul 23 2018 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 334 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today across the northern mountains through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected each afternoon into the weekend. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Jul 23, 1:40 PM MDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT MON JUL 23 2018
NMZ515-232015-
East Slopes Sangre de Cristo Mountains-
140 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL
215 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chacon, or 17 miles southeast of Taos, moving southeast at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Coyote Creek State Park.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3621 10518 3609 10529 3624 10539 3626 10536
3626 10534
TIME...MOT...LOC 1939Z 301DEG 4KT 3623 10534
33Special weather statement, Jul 23, 1:49 PM MDT, 5 hours 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 149 PM MDT MON JUL 23 2018 NMZ512-514-232015- West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above 9500 feet- 149 PM MDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY UNTIL 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm over Tererro, or 18 miles east of Santa Fe. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tererro and Cowles. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3579 10572 3582 10566 3573 10553 3565 10565 TIME...MOT...LOC 1949Z 301DEG 4KT 3577 10564 33
Special weather statement, Jul 23, 2:57 PM MDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT MON JUL 23 2018
NMZ527-232130-
Raton Ridge/Johnson Mesa-
257 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sugarite, or 10 miles east of Raton, moving east at 10
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Colfax
County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3681 10402 3683 10430 3686 10431 3687 10433
3699 10435 3700 10431 3699 10405
TIME...MOT...LOC 2057Z 264DEG 8KT 3693 10425
33Special weather statement, Jul 23, 5:11 PM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Albuquerque NM 511 PM MDT MON JUL 23 2018 NMZ527-528-232345- Far Northeast Highlands-Raton Ridge/Johnson Mesa- 511 PM MDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL 545 PM MDT... At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over Maxwell, or 11 miles north of Springer, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Springer and Maxwell. This includes Interstate 25 between Mile Markers 413 and 434. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3646 10473 3666 10451 3647 10426 3625 10446 TIME...MOT...LOC 2311Z 324DEG 16KT 3653 10453 33
Local storm report, Jul 23, 5:50 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 WNW SPRINGER 36.38N 104.62W
07/23/2018 E60 MPH COLFAX NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800729
TRMSpecial weather statement, Jul 23, 7:00 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
700 PM MDT MON JUL 23 2018
NMZ528-529-240130-
Far Northeast Highlands-Northeast Highlands-
700 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 730 PM MDT...
At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Valmora, or 9 miles south of Wagon Mound, moving
southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Shoemaker.
This includes Interstate 25 between Mile Markers 372 and 384.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3582 10445 3564 10479 3587 10494 3589 10491
3589 10488 3591 10488 3598 10476
TIME...MOT...LOC 0100Z 311DEG 15KT 3587 10477The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:08 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 23, 6:26 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 23, 6:36 PM MDT | Areal Flood Advisory | ABQ | McKinley | 114 min |
| Jul 23, 6:44 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 23, 6:54 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Jul 23, 6:55 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 2 hr |
| Jul 23, 7:00 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jul 23, 7:03 PM MDT | Areal Flood Advisory | ABQ | Mora | 117 min |
| Jul 23, 7:30 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 2 hr |
| Jul 23, 7:31 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 119 min |
| Jul 23, 7:35 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Jul 23, 7:38 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 3 hr |
| Jul 23, 7:41 PM MDT | Special Weather Statement | ABQ | San Miguel | 34 min |
| Jul 23, 7:51 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 114 min |
| Jul 23, 7:53 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 23, 8:08 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
| Jul 23, 8:20 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 115 min |
| Jul 23, 8:23 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 49 min |
| Jul 23, 8:49 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 116 min |
| Jul 23, 8:50 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 115 min |
| Jul 23, 8:52 PM MDT | Special Weather Statement | ABQ | San Miguel | 23 min |
| Jul 23, 9:13 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 2 hr |
| Jul 23, 9:15 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 2 hr |
| Jul 23, 9:21 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 114 min |
| Jul 23, 9:49 PM MDT | Areal Flood Advisory | ABQ | Torrance | 116 min |
| Jul 23, 10:06 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 114 min |
| Jul 23, 10:21 PM MDT | Flash Flood Warning | ABQ | Guadalupe, San Miguel | 3 hr |
| Jul 23, 10:42 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Jul 23, 10:53 PM MDT | Special Weather Statement | ABQ | Torrance | 52 min |
| Jul 23, 11:40 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 2 hr |
| Jul 24, 2:32 AM MDT | Flash Flood Watch | ABQ | 21 hr | |
| Jul 24, 1:30 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 24, 2:05 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jul 24, 2:26 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Jul 24, 2:37 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 24, 3:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Jul 24, 3:05 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| Jul 24, 3:14 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 24, 3:35 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jul 24, 3:46 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 25 min |
| Jul 24, 3:54 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 24, 4:52 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 38 min |
| Jul 24, 5:14 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 24, 5:30 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 24, 5:39 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Jul 24, 5:41 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 49 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.